Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Binghamton, NY

April 1, 2008Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 1, 2008, 6:43 PM EDT for Otsego County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2008, 6:43 PM EDT (22:43 UTC)
Expired
Apr 1, 2008, 7:30 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Otsego County, NY

The radar

The Albany radar (KENX), 79 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
507 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 4:32 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 1, 4:32 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EDT TUE APR 1 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST OF THE REGION THIS EVENING, FOLLOWED
BY BLUSTERY WINDS AND COOLER TEMPERATURES. HIGH PRESSURE WILL
BUILD INTO THE REGION ON WEDNESDAY WITH MOSTLY SUNNY SKIES, BUT
BLUSTERY CONDITIONS WILL PERSIST INTO THE AFTERNOON HOURS. FAIR
WEATHER WILL CONTINUE WEDNESDAY NIGHT AND THURSDAY. THE NEXT
CHANCE FOR PRECIPITATION WILL BE THURSDAY NIGHT AND FRIDAY AS LOW
PRESSURE TRACKS TOWARDS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FOCUS IN THE NEAR TERM IS ON FROPA. SHUD REACH UCA-BGM LINE ARND
22Z AND OUT OF THE FCST AREA BY 01Z. LOW TOPPED CONVECTION MAY
ACCOMPANY THE FNT AS TEMPS HAVE RISEN INTO THE M60S ACRS MUCH OF
CNTRL NY WITH BREAKS OF SUNSHINE. LIMITED CAPE BUT POTNL FOR G45
WITH THE LINE AND WILL CONTINUE TO MONITOR. OTRW...FALLING TEMPS
AND GUSTY WINDS AFTER FROPA WITH PSBLTY OF A FEW -SHSN LATE ACRS
UPSTATE NY. FCST WINDS FALL SHORT OF ADVISORY CRITERIA. XPCT
20-30G45, WITH STRONGEST WINDS IN THE YATES TO ONEIDA CORRIDOR IN
THE 23-06Z TIME FRAME.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY. WE MAY SEE
SOME RESIDUAL LAKE CLDS EARLY TMRW MRNG, BUT THESE ARE XPCTD TO
MIX OUT QUICKLY, WITH MAINLY CLEAR SKIES PREVAILING FROM LATE TMRW
MRNG THRU TMRW NGT. GUSTY NW WINDS WILL PERSIST ON WED BEFORE
DIMINISHING LATE IN THE DAY. CLEAR AND COLD WED NGT, WITH FAIR WX
ON THU, ALTHO SOME INCREASE IN MID/HI CLDS LIKELY ACRS THE SRN
TIER AND NE PA LATE IN THE DAY. LOW PRESSURE TRACKS TWDS PA/NY THU
NGT INTO FRIDAY. CRNT PROFILES SUGGEST A RAIN/SNOW MIX THU NGT,
WITH RAIN SHOWERS ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CONSIDERABLE UNCERTAINTY IN MODEL SOLUTIONS HANDLING PACIFIC
ENERGY...SO HAVE FOLLOWED HPC MED RANGE GUIDANCE AND EXPERTISE IN
THIS PERIOD. PATTERN SHOWS BROAD AMPLIFICATION OF A TROF IN THE
EAST WITH MULTIPLE WAVES MOVING THROUGH EARLY IN THIS PERIOD.
LOOKS LIKE WAVES WILL BE SLIDING JUST TO OUR SOUTHEAST FRI NITE
AND EARLY SATURDAY WITH BEST CHC PRECIP OVER NEPA. FEEL THE POP
GUIDANCE DURING THIS PERIOD OFFERED BY HPC AND GMOS IS TOO HIGH
GIVEN TRACK OF LOW AND HIGH PRESSURE BUILDING IN FROM WEST...SO
HAVE LOWERED TO CHC CATEGORY. ALSO NOT SEEING MUCH IN THE WAY OF
FORCING OR MOISTURE FOR MUCH OF THE WEEKEND WITH HIGH PRESSURE
TAKING CONTROL...SO AND AGAIN LOWERED PRECIP CHANCES BELOW CLIMO.
WEEKEND LOOKS TO BE FAIRLY DECENT WITH IN AND OUT CLOUDINESS
A SLIGHTLY MORE VIGOROUS UL WAVE IS SUGGESTED MON NITE AND TUES
WITH CHC SHOWERS. THERMAL FIELDS SUGGEST TEMPS NEAR TO SLIGHTLY
BELOW NORMAL IF CLOUDINESS PREVAILS.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR CIGS WITH OCNL MVFR CIGS DUE TO SCT SHRA EXPECTED PRIOR TO
FROPA THAT IS EXPECTED TO CROSS TERMINALS 21Z-01Z FROM W-E.
PLENTY OF MVFR CIGS UPSTREAM BEHIND THE FRONT...SO INCLUDED
MENTION OF THAT CATEGORY FOR A FEW HOURS THIS EVENING...ALTHOUGH
MODEL MOS GUIDANCE DOES NOT SUGGEST IT. HIGH PRESSURE QUICKLY
BUILDS IN OVERNIGHT WITH IMPROVEMENT TO VFR CIGS LIKELY AFT
06Z...THEN SKC ON WEDS.

WINDS GUSTY AROUND 30 KTS THIS AFTERNOON AND EARLY EVENING...BECOMING
W-NW. CONTINUED GUSTY 25-30 KTS WEDNESDAY.

WED/THU...VFR. NO SIG WX.
THU NIGHT/FRI...MVFR/IFR. CHC MIXED RAIN/SNOW.
SAT...MVFR IMPROVING TO VFR. CHC AM SHOWERS.
SUN/MON...VFR. NO SIG WX.

&&

.HYDROLOGY...
FLOOD WATCH FOR ALL OF ONEIDA COUNTY HAS BEEN CANCELLED. MOHAWK
RIVER IS NOW COVERED BY A FLOOD WARNING BY ALBANY. THE BLACK RIVER
IS FORECASTED TO CREST BELOW FLOOD STAGE AND LOWER THAN PREVIOUS
FORECASTS.

SHOWERS ARE MOVING THROUGH QUICKLY WITH LIGHT QPF. SNOW MELT
RUNOFF WILL CONTINUE BUT MOST OF THAT WILL BE IN THE HIGHER
TERRAIN OF THE NORTH BRANCH SUSQUEHANNA IN NEW YORK AND THE
CATSKILLS AND OF COURSE ACROSS NORTHERN ONEIDA WHERE THE DEEPER
SNOW PACK REMAINS. THE SNOW MELT WILL SLOW TONIGHT AS
TEMPERATURES FALL INTO THE 30S AND U20S. WITH MOSTLY SNOW MELT
PRODUCING RUNOFF NOT EXPECTING ANY FLASH FLOODING.

THE ONLY POINT FORECASTED TO MAKE FLOOD STAGE IS THE TIOUGHNIOGA
RIVER AT CORTLAND MIDDAY WED. A FEW OTHER POINTS ARE EXPECTED TO
CREST WITHIN A FOOT OF THEIR FLOOD STAGES. WITH CORTLAND MORE THAN
12 HOURS OUT AND THE OTHERS LOWER THAN PREVIOUS FORECASTS WILL
CONTINUE WITH NO FLOOD WATCH.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JAB
AVIATION...JAB
HYDROLOGY...TAC
Hazardous weather outlook, Apr 1, 4:14 AM EDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 AM EDT TUE APR 1 2008

NYZ009-037-020815-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
414 AM EDT TUE APR 1 2008

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-020815-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
414 AM EDT TUE APR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 1, 6:02 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
602 PM EDT TUE APR 1 2008

NYZ022-024-025-055-012245-
CHEMUNG NY-STEUBEN NY-TIOGA NY-TOMPKINS NY-
602 PM EDT TUE APR 1 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 45 MPH.  THIS STORM WAS LOCATED NEAR JUST SOUTH OF
ADDISON...AND MOVING EAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CATON AND PAINTED POST AT 610 PM EDT...
  EAST CORNING AND SOUTH CORNING AT 615 PM EDT...
  BIG FLATS AND ELMIRA ARPT AT 620 PM EDT...
  ELMIRA HEIGHTS AND HORSEHEADS AT 625 PM EDT...
  BREESPORT AND HORSEHEADS NORTH AT 630 PM EDT...
  ERIN AT 635 PM EDT...
  VAN ETTEN AND NORTH SPENCER AT 640 PM EDT...
  SPENCER AND WEST CANDOR AT 645 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS.
Local storm report, Apr 1, 6:30 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EDT TUE APR 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CORNING                 42.15N 77.06W
04/01/2008  U0.88 INCH       STEUBEN            NY   PUBLIC

&&

TAC
Special weather statement, Apr 1, 6:38 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT TUE APR 1 2008

NYZ045-046-056-057-PAZ039-012345-
BROOME NY-CHENANGO NY-DELAWARE NY-OTSEGO NY-SUSQUEHANNA PA-
638 PM EDT TUE APR 1 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 634 PM EDT...A LINE OF THUNDERSTORMS ALONG A COLD FRONT CAPABLE
OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH...AND BRIEF HEAVY
RAIN WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
HARTWICK TO MONTROSE PENNSYLVANIA...AND MOVING EAST AT 70 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  YOUNGS AND UNADILLA AT 645 PM EDT...
  WESTVILLE AND TROUT CREEK AT 655 PM EDT...
  SCHENEVUS AT 700 PM EDT...
  WORCESTER AND WALTON AT 705 PM EDT...
  KORTRIGHT AND HARVARD AT 710 PM EDT...
  HOBART AND BOVINA CENTER AT 720 PM EDT...

REPEATING...THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO
45 MPH...SMALL HAIL...AND VERY HEAVY RAIN.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 6:05 PM EDTSevere Thunderstorm WarningBGMSteuben25 min
Apr 1, 6:14 PM EDTSevere Thunderstorm WarningBGMChemung31 min
Apr 1, 7:07 PM EDTSevere Thunderstorm WarningBGMDelaware38 min
Apr 1, 7:20 PM EDTSevere Thunderstorm WarningBGMSullivan40 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.